Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Lubbock, TX

May 15, 20186 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 15, 2018, 7:28 PM CDT for 6 counties in Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2018, 7:28 PM CDT (00:28 UTC)
Expired
May 15, 2018, 8:30 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Briscoe County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Motley County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 88 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 7:30 PM CDTHAIL 1.259 E Plainview, TX
May 15, 7:35 PM CDTHAIL 1.55 S South Plains, TX
May 15, 8:03 PM CDTHAIL 1.75Cedar Hill, TX
May 15, 8:15 PM CDTHAIL 1.754 S Rock Creek, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS54 KLUB 160028
SVRLUB
TXC045-153-189-191-345-437-160130-
/O.NEW.KLUB.SV.W.0039.180516T0028Z-180516T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
728 PM CDT TUE MAY 15 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Floyd County in northwestern Texas...
  Northwestern Motley County in northwestern Texas...
  Southwestern Hall County in the Panhandle of Texas...
  East central Hale County in northwestern Texas...
  Southeastern Swisher County in the Panhandle of Texas...
  Southern Briscoe County in the Panhandle of Texas...

* Until 830 PM CDT

* At 728 PM CDT, severe thunderstorms were located along a line
  extending from near Aiken to 7 miles north of Floydada, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Caprock Canyon State Park, Lockney, Quitaque, Valley Schools,
  Flomot, South Plains and Aiken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 10083 3392 10113 3412 10166 3448 10147
TIME...MOT...LOC 0028Z 226DEG 24KT 3416 10156 3409 10129 

HAIL...1.00IN
WIND...60MPH
 
$$

01
4 follow-up statements
232 
WWUS54 KLUB 160032
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
732 PM CDT TUE MAY 15 2018

TXC045-153-189-191-345-437-160130-
/O.CON.KLUB.SV.W.0039.000000T0000Z-180516T0130Z/
Floyd TX-Motley TX-Hall TX-Hale TX-Swisher TX-Briscoe TX-
732 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR FLOYD...NORTHWESTERN MOTLEY...SOUTHWESTERN HALL...EAST CENTRAL
HALE...SOUTHEASTERN SWISHER AND SOUTHERN BRISCOE COUNTIES...

At 732 PM CDT, severe thunderstorms were located along a line
extending from near Aiken to 8 miles south of South Plains, moving
northeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Caprock Canyon State Park, Lockney, Quitaque, Valley Schools, Flomot,
South Plains and Aiken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 10083 3392 10113 3412 10166 3448 10147
TIME...MOT...LOC 0032Z 226DEG 24KT 3417 10155 3410 10128 

HAIL...2.00IN
WIND...60MPH
 
$$

01
340 
WWUS54 KLUB 160038 CCA
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
738 PM CDT TUE MAY 15 2018

TXC045-153-189-191-345-437-160130-
/O.COR.KLUB.SV.W.0039.000000T0000Z-180516T0130Z/
Floyd TX-Motley TX-Hall TX-Hale TX-Swisher TX-Briscoe TX-
738 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR FLOYD...NORTHWESTERN MOTLEY...SOUTHWESTERN HALL...EAST CENTRAL
HALE...SOUTHEASTERN SWISHER AND SOUTHERN BRISCOE COUNTIES...

At 738 PM CDT, severe thunderstorms were located along a line
extending from near Aiken to 7 miles southeast of South Plains,
moving northeast at 30 mph.

These are very dangerous storms.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Caprock Canyon State Park, Lockney, Quitaque, Valley Schools, Flomot,
South Plains and Aiken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 10083 3392 10113 3412 10166 3448 10147
TIME...MOT...LOC 0032Z 226DEG 24KT 3417 10155 3410 10128 

HAIL...2.75IN
WIND...60MPH
 
$$

01
599 
WWUS54 KLUB 160050
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
750 PM CDT TUE MAY 15 2018

TXC189-160100-
/O.CAN.KLUB.SV.W.0039.000000T0000Z-180516T0130Z/
Hale TX-
750 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HALE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3437 10083 3398 10109 3415 10157 3430 10157
      3448 10147
TIME...MOT...LOC 0050Z 226DEG 24KT 3425 10145 3418 10118 

$$

TXC045-153-191-345-437-160130-
/O.CON.KLUB.SV.W.0039.000000T0000Z-180516T0130Z/
Floyd TX-Motley TX-Hall TX-Swisher TX-Briscoe TX-
750 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN FLOYD...NORTHWESTERN MOTLEY...SOUTHWESTERN HALL...
SOUTHEASTERN SWISHER AND SOUTHERN BRISCOE COUNTIES...

At 750 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Aiken to 8 miles east of South
Plains, moving northeast at 30 mph.

These are very dangerous storms.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Caprock Canyon State Park, Lockney, Quitaque, Valley Schools, Flomot,
South Plains and Aiken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 10083 3398 10109 3415 10157 3430 10157
      3448 10147
TIME...MOT...LOC 0050Z 226DEG 24KT 3425 10145 3418 10118 

HAIL...2.75IN
WIND...60MPH
 
$$

01
858 
WWUS54 KLUB 160103
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
803 PM CDT TUE MAY 15 2018

TXC045-153-191-345-437-160130-
/O.CON.KLUB.SV.W.0039.000000T0000Z-180516T0130Z/
Floyd TX-Motley TX-Hall TX-Swisher TX-Briscoe TX-
803 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN FLOYD...NORTHWESTERN MOTLEY...SOUTHWESTERN HALL...
SOUTHEASTERN SWISHER AND SOUTHERN BRISCOE COUNTIES...

At 802 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Claytonville to 8 miles east of 
South Plains, moving northeast at 25 mph. Trained spotters reported 
golf ball size hail in Cedar Hill.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Caprock Canyon State Park, Quitaque, Valley Schools, Flomot and South
Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 10083 3407 10103 3421 10149 3430 10157
      3448 10147
TIME...MOT...LOC 0102Z 217DEG 20KT 3431 10142 3421 10116 

HAIL...1.75IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:34 PM CDT, 54 minutes earlier.

Area forecast discussion, May 15, 6:34 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
634 PM CDT Tue May 15 2018

.AVIATION...
Thunderstorms vicinity KLBB to KPVW very early in the TAF period
will push eastward while a thunderstorm complex will move eastward
out of northeastern NM and head toward KCDS by late evening. Will
run with a brief TEMPO group at each terminal in first six hours
of the forecast period. Otherwise VFR conditions expected through
the period.

&&

.PREV DISCUSSION... /issued 338 PM CDT Tue May 15 2018/

DISCUSSION...
The front/outflow has pushed even farther south than previous
indications and has taken the focus for convective initiation
farther south into the northern Permian Basin. North of the
boundary, the airmass across our forecast area has become quite
conditionally unstable, with MLCAPES running about 1500 to 3000
J/kg, the max in buoyancy located in the eastern South Plains and
western Rolling Plains. We also have an interesting situation
aloft, with a jet max moving into southwest Texas, and another
advancing into north-central New Mexico. So far, it appears that
our forecast area may be situated under subtle subsidence between
these two jets, although the subsidence may be replaced by weak
ascent by evening as the shortwave to our west edges closer. The
upshot is that there is still some t-storm potential across much
of the forecast area this afternoon and evening. The cap has
pretty much eroded across the South Plains and we'll watch for any
left-moving storms coming in from the Permian Basin and/or
additional development possible along outflows or possibly
retreating boundary across the western or southern South Plains.
Additionally, t-storms developing along the higher terrain in
northern NM are expected to organize and propagate eastward, then
turning southeast into the strengthening LLJ this evening. There
is a good chance that this activity may clip our northern and
northeast counties this evening.

On Wednesday, east-southeast low-level flow should keep the
dryline backed up near the state line through the day. Shortwave
ridging will be approaching from the west, but it appears that
modest northwest flow immediately downstream of the ridge will
provide some lift across the area and give us another chance at
afternoon and evening t-storms.

Heights will rise on Thursday as the shortwave ridge traverses the
region but low-level southeast flow should maintain moisture
levels and the ridge axis is progged to be east of the forecast
area by late afternoon or early evening which will bring us
another window of t-storm development.

Southwesterly flow aloft amplifies on Friday as the next upper-
level system moves across the Great Basin. Strong heating may
prove sufficient to break the cap late in the day, similar to
Thursday except there may be a stronger shortwave approaching by
peak heating - bringing greater lift and shear. it is still
uncertain how far east the dryline will go Friday, but it may
slide farther east given the stronger wind fields aloft.

With upper troughiness lingering to our west this weekend, this
should maintain the chance of t-storms Saturday and Sunday.
Additionally, a cold front may move into the area and provide a
focus for storms. In fact, on their recent 0 and 12 UTC runs,
both the GFS and ECMWF show quite a bit of QPF across the region
late Sunday/Sunday night as the upper trough lifts northeast over
the region. Of course the progression/location of the front may
play a decisive role in where the best rain chances develop.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 15, 11:36 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1136 AM CDT Tue May 15 2018

TXZ021>044-160445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Tue May 15 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Severe storms are expected to develop this afternoon and
evening, primarily from the South Plains into the Rolling Plains.
Additional severe thunderstorms are possible farther north later
this evening and could affect the southern Panhandle. In addition
to heavy rain and localized flooding, the strongest of storms
could produce wind gusts to 80 mph and hail as large as baseballs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An unsettled weather pattern will continue through early next week
with daily chances for strong and severe thunderstorm development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 15, 6:21 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
621 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             12 SSE COTTON CENTER    33.84N 101.92W
05/15/2018  E1.75 INCH       HALE               TX   NWS EMPLOYEE

            INTERSECTION OF 597 & 179 ON COUNTY LINES OF HALE AND
            LUBBOCK

&&

EVENT NUMBER LUB1800074

JGD
Local storm report, May 15, 6:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             ABERNATHY               33.83N 101.84W
05/15/2018  E0.88 INCH       HALE               TX   LAW ENFORCEMENT

            COVERING I-27

&&

EVENT NUMBER LUB1800075

JGD
Local storm report, May 15, 6:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
656 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             8 NNW SHALLOWATER       33.79N 102.04W
05/15/2018  M1.50 INCH       LUBBOCK            TX   SOCIAL MEDIA

            NORTH FM 179 AT CR 5200 IN NW LUBBOCK COUNTY

&&

EVENT NUMBER LUB1800076

JGD
Local storm report, May 15, 6:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             2 S ABERNATHY           33.80N 101.84W
05/15/2018  E1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1800077

JGD
Local storm report, May 15, 7:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
703 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             3 SE CALDWELL           33.74N 101.92W
05/15/2018  M1.00 INCH       LUBBOCK            TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB1800078

JGD
Local storm report, May 15, 7:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 NE FRIONA             34.65N 102.69W
05/15/2018  M58 MPH          PARMER             TX   MESONET

&&

EVENT NUMBER LUB1800079

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:18 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer42 min
May 15, 7:30 PM CDTSevere Thunderstorm WarningLUBDickens, Floyd, Motley45 min
May 15, 7:58 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Parmer, Swisher35 min
May 15, 8:14 PM CDTSevere Thunderstorm WarningLUBMotley31 min
May 15, 8:17 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Parmer, Swisher43 min
May 15, 8:41 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley46 min
May 15, 8:45 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher45 min
May 15, 9:24 PM CDTSevere Thunderstorm WarningLUBCottle, Motley38 min
May 15, 9:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Crosby, Dickens, Floyd, Hale, Hall and 2 more48 min
May 15, 10:06 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Dickens, Floyd, Hall, King and 1 more39 min
May 15, 10:44 PM CDTSpecial Weather StatementLUBCottle, King31 min
May 16, 6:13 AM CDTSpecial Weather StatementLUBBriscoe, Swisher47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.